Alert archive / Georgia / Special Weather Statements in 2013

Special Weather Statement, NWS Atlanta, GA

July 20, 2013Gordon County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 20, 2013, 5:49 AM EDT for Gordon County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2013, 5:49 AM EDT (09:49 UTC)
Expired
Jul 20, 2013, 6:30 AM EDT
In force
41 min
Issued by
NWS Atlanta, GA

County Gordon County, GA

The radar

The Atlanta radar (KFFC), 126 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WWUS82 KFFC 200949
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
549 AM EDT SAT JUL 20 2013

GAZ012-013-020-021-201030-
549 AM EDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN PICKENS...BARTOW...
CHEROKEE AND GORDON COUNTIES UNTIL 630 AM EDT...

AT 542 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
SHOWERS AND A FEW THUNDERSTORMS WITH HEAVY RAIN FROM AROUND REDBUD 
SONORAVILLE TO PINE LOG...FAIRMOUNT AND FUNKHOUSER...MOVING 
NORTHEAST AT 5 MPH. 

RAINFALL AMOUNTS BETWEEN THREE QUARTERS OF AN INCH AND 2 INCHES CAN 
BE EXPECTED ACROSS PICKENS...BARTOW...CHEROKEE AND GORDON COUNTIES 
THROUGH 630 AM EDT...INCLUDING AREAS AROUND WHITE...PINE LOG... 
FOLSOM...SONORAVILLE...FUNKHOUSER...SALACOA VALLEY...FAIRMOUNT... 
RANGER...OAKMAN...REDBUD...AUDUBON AND NICKELSVILLE. DRIVERS SHOULD 
USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES AND CAUSE  
PONDING OF WATER ON ROADWAYS. THIS RAINFALL WILL ALSO CAUSE RISING 
WATER ON SMALL CREEKS AND STREAMS AND IN LOW-LYING AREAS. 

&&

LAT...LON 3462 8474 3460 8472 3458 8466 3455 8465
      3454 8459 3431 8458 3426 8466 3426 8473
      3433 8484 3443 8490 3462 8493 3461 8475
TIME...MOT...LOC 0946Z 209DEG 4KT 3447 8484 3441 8476
          3435 8471

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 20, 3:42 AM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 20, 3:42 AM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 AM EDT SAT JUL 20 2013

.SHORT TERM /TODAY THROUGH SUNDAY/...
MAIN FEATURE WILL BE INCREASING MOISTURE FROM THE SOUTH AS THE UPPER
LOW OVER THE NORTHERN GULF OPENS PUTTING THE CWA IN A SOUTHERLY
FLOW. GFS AND NAM SHOW A STRONG SHORT WAVE...CURRENTLY OVER THE
NORTHERN GULF JUST SOUTH OF THE AL AND FL PANHANDLE...MOVING OUT OF
THE GULF THIS MORNING AND MOVING INTO THE CWA TODAY. THIS WILL
BRING MORE COVERAGE OF SHOWERS/TSTORMS TODAY. WILL INCREASE POPS TO
HIGH CHANCE EXTREME NORTH...LIKELY TO CATEGORICAL FOR THE REST OF
THE CWA LATE THIS AFTERNOON. THIS WAVE WILL BE SLOW TO MOVE AND IT
WILL STILL BE MOVING ACROSS THE CWA TONIGHT KEEPING THE CHANCES OF
SHOWERS/TSTORMS GOING THROUGH THE NIGHT. THIS WAVE EXITS SUNDAY
MORNING WITH ANOTHER SHORT WAVE...ALSO FORECAST BY GFS AND NAM...TO
MOVE INTO THE WESTERN PART OF THE CWA SUNDAY AFTERNOON. WILL
INCREASE POPS TO LIKELY ACROSS WEST AND NORTH GA FOR SUNDAY
AFTERNOON. MAX TEMPS TODAY AND SUNDAY WILL BE A LITTLE COOLER THAN
FRIDAYS MAX TEMPS. WITH A TROPICAL ATMOSPHERE HOLDING OVER THE
CWA...MIN TEMPS WILL NOT DROP BELOW 70 FOR MOST OF THE AREA AND
GUIDANCE HAS A GOOD HANDLE ON THIS.

17

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
MEDIUM RANGE MODELS CONTINUE TO COME INTO BETTER ALIGNMENT THROUGH
THE EXTENDED FORECAST PERIOD CONCERNING THE FINER DETAILS OF THE
OVERALL PATTERN OF PERSISTENT UPPER LEVEL TROUGHING ACROSS THE
EASTERN U.S. GFS/ECMWF AND CMC MODELS ALL SHOWING A DECENT SHORT
WAVE IMPACTING THE FORECAST AREA MONDAY AND TUESDAY AS THE INITIAL
UPPER TROUGH AXIS PASSES OVER THE REGION. SURFACE LEE TROUGH ALSO
PERSISTS OVER THE REGION...HOWEVER NONE OF THE MODELS ARE DEPICTING
AN ACTIVE FRONTAL SYSTEM WITH THIS SHORT WAVE FOR THE BEGINNING OF
THE WEEK. NEVER THE LESS...THE INGREDIENTS MENTIONED ABOVE SHOULD BE
SUFFICIENT TO BUMP POPS UP A BIT WITH THIS CYCLE WITH A DIURNAL MAX
IN THE AFTERNOON AND EVENING. LATER IN THE WEEK THE GFS/CMC MODELS
KEEP THE UPPER TROUGH AXIS EAST OF THE STATE AND EVEN BEGIN TO BUILD
THE WESTERN U.S. RIDGE INTO THE REGION. THE ECMWF RETROGRADES THE
UPPER TROUGH SLIGHTLY KEEPING THE TROUGH AXIS OVER THE STATE THROUGH
FRIDAY. MODELS ARE ALSO SHOWING SOME DECREASE IN OVERALL MOISTURE
OVER THE REGION FOR THE LATTER HALF OF THE WEEK...BUT ALL OF THIS
WOULD NOT BE ENOUGH TO SHUT DOWN DIURNAL CONVECTION COMPLETELY. I
PLAN ON KEEPING THE CHANCE POP TREND WE CURRENTLY HAVE IN THE
EXTENDED FORECAST GRIDS THROUGH THE LATTER HALF OF THE WORK WEEK
INTO NEXT WEEKEND. TEMPERATURES SHOULD TREND A BIT BELOW SEASONAL
NORMALS THROUGH THE FIRST HALF OF THE EXTENDED FORECAST PERIOD WITH
INCREASED CLOUD COVER AND PRECIPITATION...BUT ARE LIKELY TO EDGE
BACK UP TOWARD NORMAL DURING THE SECOND HALF OF THE PERIOD AS WE DRY
OUT SOME.

20

&&

.HYDROLOGY...
K INDEX VALUES FORECAST INTO THE MID AND UPPER 30S TODAY AND SUNDAY
WITH PWATS INCREASING TO OVER 2 INCHES ACROSS CENTRAL AND PARTS OF
NORTH GA. IT IS POSSIBLE THAT ISOLATED SPOTS COULD REACH FFG
DEPENDING ON WHERE THE CONVECTION FORMS...BUT AT THIS TIME DO NOT
EXPECT A WIDESPREAD AREA OF FLOODING. THEREFORE WILL NOT ISSUE A
FLOOD/FLASH FLOOD WATCH.

&&

AVIATION...
06Z UPDATE...
SHOWERS WEST OF ATL SHOULD CONTINUE TO MOVE NORTH KEEPING THE TAF
SITES DRY FOR NOW. SOME IFR CIGS DEVELOPING ACROSS CENTRAL/SOUTH GA
AND THESE WILL ADVECT NORTHWARD MOVING INTO MCN/CSG AROUND 09/10Z
AND INTO ATL AROUND 12Z. CIGS SHOULD RISE ABOVE MVFR BY 15/16Z AND
REMAIN VFR INTO THIS EVENING. EXPECT MVFR CIGS TO DEVELOP AFTER
MIDNIGHT TONIGHT ACROSS THE ENTIRE AREA. CONVECTION WILL SPREAD
NORTHWARD THROUGH TODAY WITH MOST AREAS SEEING SHRA/TSRA THIS
AFTERNOON AND HAVE ADDED TEMPO GROUPS FOR TSRA FOR ALL AREAS.
CONVECTION SHOULD DIMINISH THIS EVENING BUT NOT TOTALLY DISSIPATE.

//ATL CONFIDENCE...06Z UPDATE...
MEDIUM ON IFR/MVFR CIGS THIS MORNING.
MEDIUM ON TIMING AND COVERAGE OF CONVECTION TODAY.
HIGH ON ALL REMAINING ELEMENTS.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          89  71  87  71 /  60  60  50  40
ATLANTA         86  72  86  72 /  60  60  60  40
BLAIRSVILLE     85  67  84  66 /  50  50  60  40
CARTERSVILLE    86  70  86  70 /  50  50  60  30
COLUMBUS        89  73  90  72 /  80  60  60  30
GAINESVILLE     88  71  87  71 /  50  50  60  40
MACON           87  72  88  72 /  80  60  60  40
ROME            89  70  87  70 /  50  50  60  30
PEACHTREE CITY  87  70  87  70 /  70  60  60  30
VIDALIA         88  72  89  73 /  80  60  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...17
LONG TERM....20
AVIATION...17
Hazardous weather outlook, Jul 20, 4:20 AM EDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 AM EDT SAT JUL 20 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
420 AM EDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND
CENTRAL GEORGIA TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

HEAVY RAIN...GUSTY WINDS AND LIGHTNING.

DISCUSSION...
A MOIST AND UNSTABLE AIRMASS ALONG WITH AN UPPER-LEVEL LOW MOVING
NORTH OUT OF THE GULF OF MEXICO WILL COMBINE TO PRODUCE SCATTERED TO
NUMEROUS THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA TODAY AND
TONIGHT. THE BEST CHANCES WILL BE THIS AFTERNOON AND EVENING WITH THE
ADDITIONAL INSTABILITY PROVIDED BY DAYTIME HEATING. WITH PRECIPITABLE
WATER VALUES INCREASING TO AROUND 2 INCHES...THE PRIMARY THREAT WILL
BE HEAVY RAINFALL WITH LOCALIZED FLOODING POSSIBLE. INSTABILITY WILL
BE MODERATE BY THIS AFTERNOON...AND A FEW OF THESE STORMS COULD
BECOME SEVERE LATE THIS AFTERNOON AND INTO THE EARLY EVENING WITH
DAMAGING WINDS UP TO 60 MPH THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED SUNDAY THROUGH
TUESDAY. WITH SCATTERED...MAINLY AFTERNOON AND EVENING...
THUNDERSTORMS EXPECTED WEDNESDAY THROUGH FRIDAY. THE MAIN HAZARDS
WILL BE GUSTY WINDS...HEAVY RAIN AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 20, 1:56 AM EDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
156 AM EDT SAT JUL 20 2013

GAZ031-200645-
156 AM EDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN PAULDING COUNTY
UNTIL 245 AM EDT...

AT 151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
SHOWERS AND A FEW THUNDERSTORM WITH HEAVY RAIN FROM AROUND HIRAM TO
DALLAS AND DRAKETOWN...MOVING NORTH AT 5 MPH.

RAINFALL AMOUNTS BETWEEN THREE QUARTERS OF AN INCH AND ONE AND A
HALF INCHES CAN BE EXPECTED ACROSS PAULDING COUNTY THROUGH 245 AM
EDT...INCLUDING AREAS AROUND UNION...HIRAM...DALLAS...NEW GEORGIA...
YORKVILLE...NEW HOPE...CROSS ROADS AND BURNT HICKORY RIDGE. DRIVERS
SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES AND
CAUSE PONDING OF WATER ON ROADWAYS. THIS RAINFALL WILL ALSO CAUSE
RISING WATER ON SMALL CREEKS AND STREAMS AND IN LOW-LYING AREAS.

&&

LAT...LON 3395 8505 3395 8498 3396 8497 3408 8492
      3408 8474 3395 8474 3394 8472 3383 8473
      3379 8492 3382 8504 3390 8503 3391 8505
TIME...MOT...LOC 0553Z 177DEG 6KT 3392 8480
Special weather statement, Jul 20, 5:49 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
549 AM EDT SAT JUL 20 2013

GAZ012-013-020-021-201030-
549 AM EDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN PICKENS...BARTOW...
CHEROKEE AND GORDON COUNTIES UNTIL 630 AM EDT...

AT 542 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
SHOWERS AND A FEW THUNDERSTORMS WITH HEAVY RAIN FROM AROUND REDBUD
SONORAVILLE TO PINE LOG...FAIRMOUNT AND FUNKHOUSER...MOVING
NORTHEAST AT 5 MPH.

RAINFALL AMOUNTS BETWEEN THREE QUARTERS OF AN INCH AND 2 INCHES CAN
BE EXPECTED ACROSS PICKENS...BARTOW...CHEROKEE AND GORDON COUNTIES
THROUGH 630 AM EDT...INCLUDING AREAS AROUND WHITE...PINE LOG...
FOLSOM...SONORAVILLE...FUNKHOUSER...SALACOA VALLEY...FAIRMOUNT...
RANGER...OAKMAN...REDBUD...AUDUBON AND NICKELSVILLE. DRIVERS SHOULD
USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES AND CAUSE
PONDING OF WATER ON ROADWAYS. THIS RAINFALL WILL ALSO CAUSE RISING
WATER ON SMALL CREEKS AND STREAMS AND IN LOW-LYING AREAS.

&&

LAT...LON 3462 8474 3460 8472 3458 8466 3455 8465
      3454 8459 3431 8458 3426 8466 3426 8473
      3433 8484 3443 8490 3462 8493 3461 8475
TIME...MOT...LOC 0946Z 209DEG 4KT 3447 8484 3441 8476
          3435 8471

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:56 AM EDTSpecial Weather StatementFFCPaulding49 min
Jul 20, 6:35 AM EDTFlash Flood WarningFFCBartow, Gordon4 hr
Jul 20, 6:41 AM EDTSpecial Weather StatementFFCMurray34 min
Jul 20, 7:12 AM EDTSpecial Weather StatementFFCMurray63 min
Jul 20, 1:32 PM EDTSpecial Weather StatementFFCGwinnett28 min
Jul 20, 2:12 PM EDTSpecial Weather StatementFFCWhite33 min
Jul 20, 3:05 PM EDTSpecial Weather StatementFFCHall25 min
Jul 20, 3:40 PM EDTSpecial Weather StatementFFCDouglas35 min
Jul 20, 3:53 PM EDTSpecial Weather StatementFFCHall52 min
Jul 20, 3:59 PM EDTSpecial Weather StatementFFCClayton46 min
Jul 20, 4:19 PM EDTSpecial Weather StatementFFCCobb41 min
Jul 20, 4:24 PM EDTSevere Thunderstorm WarningFFCCobb, Fulton51 min
Jul 20, 4:41 PM EDTFlash Flood WarningFFCClayton, Cobb, Douglas, Fulton6 hr
Jul 20, 5:42 PM EDTSpecial Weather StatementFFCHeard33 min
Jul 20, 6:19 PM EDTSpecial Weather StatementFFCHeard41 min
Jul 20, 6:39 PM EDTSpecial Weather StatementFFCUnion51 min
Jul 20, 6:43 PM EDTSpecial Weather StatementFFCDawson62 min
Jul 20, 7:29 PM EDTSpecial Weather StatementFFCOglethorpe61 min
Jul 20, 7:36 PM EDTSpecial Weather StatementFFCBaldwin54 min

Nearby

Special Weather Statements in Georgia, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.